Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 69, NWS Norman, OK

June 12, 2016Coal County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 12, 2016, 8:56 PM CDT for Coal County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 8:56 PM CDT (01:56 UTC)
Expired
Jun 13, 2016, 12:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Coal County, OK

The radar

The Norman radar (KTLX), 118 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS54 KOUN 130156
FFWOUN
OKC029-130500-
/O.NEW.KOUN.FF.W.0069.160613T0156Z-160613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COAL COUNTY IN SOUTHEASTERN OKLAHOMA...

* UNTIL MIDNIGHT CDT
    
* AT 854 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN ACROSS CENTRAL AND NORTH CENTRAL
  COAL COUNTY. THE MESONET STATION NEAR CENTRAHOMA HAS RECORDED
  3 INCHES OF RAIN IN ONE HOUR. THE STORMS ARE ONLY MOVING SLOWLY AND
  ADDITIONAL HEAVY RAINFALL IS POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CENTRAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3455 9626 3460 9640 3477 9633 3477 9620
      3476 9620

$$

..SPEG.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 8:18 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 12, 8:18 PM CDT, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
818 PM CDT SUN JUN 12 2016

.UPDATE...
Showers/storms will continue to develop in areas, mainly along
and south of I-40, and along and east of I-35 corridors this
evening. this activity is expected to slowly shift east overnight.

Storms in western KS/eastern CO are also expected to continue to
move towards the area this evening and could move into NW OK
between midnight and 2 am then continue to develop and move across
parts of the fa overnight into Monday morning. Heavy rain that
could lead to localized flash flooding and frequent lightning will
be the main concerns. Gusty winds may be possible with the
strongest storms. Adjustments made to POPS/Wx/QPF to account for
current and expected activity. Also adjusted sky cover to show
current trends. All updates out soon.

&&

.PREV DISCUSSION... /issued 617 PM CDT SUN JUN 12 2016/

DISCUSSION...
0z TAF discussion below.

AVIATION...
MVFR/VFR ceilings are expected this taf period. A few TAF sites
may also experience IFR ceilings late tonight/Monday morning.
Patchy fog may also reduce visibility in some areas late
tonight/Monday morning. Showers and thunderstorms will also be
possible tonight into Monday but chances are too low for a mention
in TAFs.

PREV DISCUSSION... /issued 230 PM CDT SUN JUN 12 2016/

DISCUSSION...
Area of heavy, flooding rainfall has diminished this aftn.
It appears that we might see one last round of rain move
southeast out of western Kansas overnight tonight into the day on
Monday. Do not anticipate any repeats of what we have seen today.
Plus, any rainfall should be light as it moves into southern
Oklahoma by Monday aftn.

By Tuesday, main upper shortwave trough will pull out of
central Rockies into the central plains. Still appears that much
of the area will be capped off as main forcing remains well north
of the area. Will maintain some low pops, otherwise the main
impacts moving forward through the week will be the heat. Parts
of the area could approach advisory criteria

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  89  74  94 /  20  30  20  20
Hobart OK         71  93  75  99 /  30  20  10  20
Wichita Falls TX  71  93  75  96 /  20  30  10  20
Gage OK           68  93  72  98 /  40  20  20  10
Ponca City OK     70  90  74  94 /  20  30  20  30
Durant OK         71  88  74  90 /  60  40  10  20

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/25
Hazardous weather outlook, Jun 12, 4:43 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SUN JUN 12 2016

OKZ004>048-050>052-TXZ083>090-132145-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
443 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PARTS OF THE
AREA THROUGH EARLY MONDAY. THE GREATEST CHANCE WILL BE IN PARTS OF
SOUTHEAST AND SOUTH CENTRAL OKLAHOMA... ALONG WITH PORTIONS OF
NORTHWEST OKLAHOMA. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLASH
FLOODING... GUSTY WINDS... AND FREQUENT LIGHTNING WILL BE THE
MAIN CONCERNS. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.
HEAVY RAINFALL WILL CONTINUE TO BE A HAZARD WITH ANY STORMS. ON
TUESDAY...THERE IS A MARGINAL RISK OF SEVERE WEATHER NORTH AND
EAST OF A LINE FROM WOODWARD... TO LAWTON... TO PAULS VALLEY... TO
ADA OKLAHOMA.

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HIGH
AFTERNOON HEAT INDICES FROM TUESDAY ONWARD...REACHING 100 TO 105
AT TIMES ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

30/26/25

In the hours before

Special weather statement, Jun 12, 6:39 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SUN JUN 12 2016

OKZ052-130015-
BRYAN OK-
639 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRYAN COUNTY UNTIL
715 PM CDT...

AT 638 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MEAD...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL MOVE TOWARD DURANT.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3395 9615 3383 9655 3392 9659 3392 9658
      3393 9659 3395 9660 3396 9658 3397 9658
      3416 9634 3416 9629
TIME...MOT...LOC 2338Z 239DEG 20KT 3393 9651

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:21 PM CDTRiver Flood WarningOUNCarter, Johnston, Murray63 hr
Jun 13, 3:43 AM CDTSpecial Weather StatementOUNHarper47 min
Jun 13, 4:30 AM CDTSpecial Weather StatementOUNHarper30 min
Jun 13, 4:36 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward39 min
Jun 13, 4:52 AM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Jun 13, 5:14 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward46 min
Jun 13, 6:00 AM CDTSpecial Weather StatementOUNEllis, Roger Mills, Woodward45 min
Jun 13, 6:10 AM CDTDense Fog AdvisoryOUNCotton, Tillman3 hr
Jun 13, 6:23 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Roger Mills, Woodward35 min
Jun 13, 7:14 AM CDTSpecial Weather StatementOUNCuster, Dewey31 min
Jun 13, 7:39 AM CDTFlood WatchOUNCaddo, Carter, Comanche, Cotton, Garvin, Grady and 2 more6 hr
Jun 13, 7:44 AM CDTAreal Flood AdvisoryOUNCuster, Dewey, Washita3 hr
Jun 13, 9:06 AM CDTFlash Flood WarningOUNCaddo, Comanche4 hr
Jun 13, 9:51 AM CDTFlash Flood WarningOUNGrady3 hr
Jun 13, 10:11 AM CDTAreal Flood AdvisoryOUNStephens4 hr
Jun 13, 1:55 PM CDTRiver Flood WarningOUNJefferson11 hr

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.